Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 250, NWS Sioux Falls, SD

August 20, 2003Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2003, 12:20 AM CDT for Bon Homme County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 12:20 AM CDT (05:20 UTC)
Expired
Aug 20, 2003, 12:45 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200520
SVRFSD
SDC009-200545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1245 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF SCOTLAND...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTLAND AROUND 1230 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4287 9795 4286 9765 4317 9764 4317 9784

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:55 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 19, 7:55 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT TUE AUG 19 2003

UPDATED ZONES FOR THE INCLUSION OF WATCH NUMBER 873. ALSO MODIFIED
THE WX GRIDS FOR TIMING OF EXPECTED ACTIVITY TONIGHT...MAINLY SLOWED
IT DOWN INTO THE EAST PUTTING TIMING MORE IN LINE WITH MOVEMENT OF
500H VORT LOBE. ALSO SPED UP TSRA CHANCES ACROSS THE WEST AS NMRS
TSRA ARE FIRING OFF ALONG SFC CONVERGENCE AREA. OTHERWISE NO OTHER
CHANGES EXPECTED ATTM.

.FSD...NONE

JRM
Hazardous weather outlook, Aug 19, 11:02 AM CDT, 13 hours 18 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
AGAIN THIS AFTERNOON...WITH THE BEST CHANCE COMING AFTER 300 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING HAIL AND
STRONG STRAIGHT LINE WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE
A THREAT...ESPECIALLY SOUTH AND EAST OF A TYNDALL TO MARSHALL
LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY LINGER WEDNESDAY MORNING...MAINLY IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. SCATTERED THUNDERSTORMS WILL THEN
REDEVELOP OVER PARTS OF THE AREA IN THE AFTERNOON AND BE MAINLY
IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EVENING. ISOLATED
STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Aug 19, 7:38 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    6 NNW DIXON               SD   60 MPH TSTM GUST
08/19/03   GREGORY                        REPORTED BY STORM
                                          SPOTTER. RAINFALL 0.80
                                          OF AN INCH. MANY SMALL
                                          BRANCHES DOWN.
Local storm report, Aug 19, 8:21 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    10 NNE PUKWANA            SD   60 MPH TSTM GUST
08/19/03   BRULE                          2+ INCH BRANCHES DOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 19, 10:42 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    PLATTE                    SD   60 MPH TSTM GUST
08/19/03   CHARLES MIX                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 19, 10:50 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    NEW HOLLAND               SD   .75 INCH HAIL
08/19/03   DOUGLAS                        ALSO A FEW SMALL
                                          BRANCHES DOWN. REPORTED
                                          BY STORM SPOTTER.
Special weather statement, Aug 20, 12:03 AM CDT, 17 minutes before
SDZ050-057>061-063>066-068-069-200530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 AM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 873 HAS EXPIRED...

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEAST SOUTH DAKOTA
DURING THE EARLY MORNING HOURS. ALTHOUGH AN ISOLATED SEVERE STORM
IS STILL POSSIBLE...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS
DIMINISHED ACROSS THE AREA. THEREFORE THE SEVERE THUNDERSTORM WATCH
HAS BEEN ALLOWED TO EXPIRE AT MIDNIGHT AS SCHEDULED.

 HACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:00 PM CDTSevere Thunderstorm WarningFSDGregory30 min
Aug 19, 7:04 PM CDTSevere Thunderstorm WarningFSDGregory26 min
Aug 19, 7:52 PM CDTSevere Thunderstorm WarningFSDBrule23 min
Aug 19, 10:05 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Aug 19, 10:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Aug 19, 10:38 PM CDTSevere Thunderstorm WarningFSDDouglas52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.